Medication Errors

Medication safety is a top priority for nurses and avoiding medication errors is critical. Find out what medication errors have recently been reported to the Institute for Safe Medication Practices (ISMP) and learn recommendations for best practices to help avoid these errors.

Standardizing Drug Infusions

Many critical care medication infusion errors continue to occur particularly during the coronavirus pandemic as smart infusion pumps are placed outside of patient rooms using several extension tubing sets.
 
In one example, a patient became hypotensive and a pharmacist assisted by preparing the medication outside of the patient room. The pharmacist prepared a standard norepinephrine infusion with 4 mg/250 mL (16 mcg/mL) and placed a handwritten label on the bag. Barcode scanning could not be performed and two errors ensued.
  1. The nurse selected weight-based dosing option (mcg/kg/minute) on the smart infusion pump instead of mcg/min.
  2. The nurse also selected the maximum concentration of 32 mg/250 mL (128 mcg/mL) instead of 4 mg/250 mL (16 mcg/mL).
Since the medication was titrated to maintain the patient’s blood pressure, neither of these programming errors negatively impacted the patient. The provider changed the patient to the more concentrated dose to restrict fluid intake. The original error was caught and corrected by the nurse on the next shift who hung a new infusion bag with barcode label, changed the pump settings and tubing. The infusion and tubing were switched several times more between standard and more concentrated doses. There were concerns that the patient may have received accidental bolus doses and at low infusion rates it’s possible that the medication was not reaching the patient given the volume left in the extension sets.
 
Recommendations to prevent this type of infusion error include:
  • Standardize to either weight-based (mcg/kg/minute) or non-weight-based (mcg/minute) for norepinephrine dosing.
  • Instead of using new extension sets with each change in concentration, consider disconnecting the existing extension tubing from the patient, flush it with the new concentration, and reattach it to the patient; however, each disconnection and reconnection increases the risk for infection.

Electronic Health Records and Test Patients

A major concern was raised during a state survey visit to a health system. A state surveyor at one of the hospitals (facility A) asked an emergency department (ED) nurse to review its “door-to-needle” process involving accessing alteplase for stroke patients. The nurse demonstrated the system by admitting a test patient in the electronic health record (EHR) then entering an order for alteplase injection. Since the EHR is connected to every facility in the health system, the nurse inadvertently admitted the test patient to another hospital (facility B). The test order was transmitted to the pharmacy at facility B where there happened to be a stroke patient in that ED. Fortunately, the prescribing provider at facility B caught the error before it reached the patient.
 
Recommendations to reduce this type of error include:
  • Avoid creating test patients in a live EHR system; instead, use a test environment and train staff to use it when appropriate.
  • If a test patient must be used within a live system, use a patient name that makes it obvious that it is not real, such as “Test Patient”.
  • One hospital within a health system should not be able to affect the workflow at another hospital within the same system by “admitting” patients to the other location.
  • Implement a standard communication process that includes the patient’s full name.
  • Provide staff with instructions and procedures to follow when demonstrating workflow to surveyors.

Drug Name Stem “-xaban”

The drug name stem “-xaban” is a suffix that denotes a class of anticoagulants called factor Xa inhibitors or “factor 10 inhibitors.” These are direct oral anticoagulants (DOACs) that increase the time it takes for blood to clot. The following drugs prevent clotting activation by binding to factor Xa, which prevents the conversion of prothrombin to thrombin, inhibiting the production of fibrin and clot formation:
  • Apixaban (Eliquis) – oral
  • Rivaroxaban (Xarelto) – oral
  • Savaysa (Edoxaban) – oral
  • Arixtra (Fondaparinux) – intravenous or subcutaneous
Indications include the prevention of deep vein thrombosis (DVT), pulmonary embolism (PE), stroke and systemic embolism in patients with non-valvular atrial fibrillation. Dosing may need adjustment based on renal and hepatic function. Common side effects include bleeding and bruising. Clinicians should educate their patients to watch for blood in the urine or stool or symptoms of hemorrhagic stroke. Factor Xa inhibitors do not require international normalized ratio (INR) monitoring. The reversal agent for Xa inhibitors is Andexxa (andexanet alfa).

Safety Issues

Fentanyl Patch Confusion
A transdermal fentanyl 75 mcg per hour patch has accidentally been dispensed instead of the prescribed fentanyl 50 mcg per hour patch. The prescription was written as “fentanyl patch 72 50 mcg/hour transdermal patch, one patch to the skin every 48 hours.” The pharmacy staff misread the 72 as 75 and entered the wrong dose into the computer system. To prevent this type of error, the duration of the drug delivery (i.e., 72 hours) should not be listed in the product description. The dosing instructions should only include the frequency of changing the patch (i.e., every 48 hours).
 
Droperidol Versus Dronabinol
Dronabinol (Marinol) is a synthetic oral cannabinoid that has been prescribed as an antiemetic during chemotherapy and may also treat loss of appetite and weight loss. Available formulations include capsules (2.5, 5, and 10 mg strengths) and an oral solution Syndros (5 mg/mL). Dronabinol is an antipsychotic that can treat nausea and vomiting by blocking dopamine stimulation. It is available as a solution for injection (2.5 mg/mL). These drugs look and sound alike and have similar dosing. When communicating orders verbally, the prescriber should speak clearly, and the receiver should always read back the order for verification. Also spell out sound-alike drug names when reading back a verbal order. Be sure to read back the patient’s name and identifiers, drug name, strength, dose, dosage form, indication, frequency, route, and provider.
 
In-line Filters for Parenteral Nutrition
The Society for Parenteral and Enteral Nutrition (ASPEN) has updated its previously published recommendations on the use of in-line filters for parenteral nutrition based on the latest evidence and guidance from scientific and regulatory agencies. ASPEN now recommends using a 1.2 micron in-line filter to administer total nutrient admixtures (TNAs), dextrose-amino acids admixtures, and lipid injectable emulsions (ILE). Simplifying filter practices may improve compliance with filter use.
 
Wakix and Lasix Confusion
Wakix (pitolisant) is used to treat narcolepsy for excessive daytime sleepiness (EDS). Lasix (furosemide) is a diuretic. A resident who was communicating with a patient using a secure messaging system assumed the patient had made a mistake in spelling when asked to change his dose of Wakix. The tablet dosages are not similar and fortunately no mistake was made. Providers who care for patients with narcolepsy should educate their patients about the potential confusion. Prescribers should also include the indication and generic name on prescriptions for Wakix.
 
When using secure messaging systems, providers should always confirm all medications discussed with the patient. Refer to the patient’s medical record during the conversation. Review each medication listed and document all changes to keep the medical record updated.

 

Reference
  1. Institute for Safe Medication Practices. (2020). Nurse Advise-ERR. Retrieved from Institute for Safe Medication Practices: https://www.ismp.org/nursing/medication-safety-alert-december-2020


Previous issues

2020

2019

  December 2019: Confusing Naming Methodologies
November 2020: IV Infusions November 2019: Speaking Up
October 2020: Heparin October 2019: Literature Review of Independent Double Checks
September 2020: Avoid Blame September 2019: Safe Injection Practices
August 2020: NRFit August 2019: Methotrexate Mistakes
July 2020: Education July 2019: Reducing Risks in Medication Administration
June 2020: COVID Related Med Errors June 2019: Independent Double Checks
May 2020: Leadership During COVID-19 May 2019: Newborn Patient Mixups
April 2020: Infusion Pumps Outside COVID-19 Patient Rooms April 2019: Hefty Subcutaneous Doses
March 2020: COVID-19 March 2019: Epidural Antibiotic Mix Up
February 2020: Oxytocin Errors February 2019: Criminal Indictment
January 2020: Reporting Errors to ISMP January 2019: Confusing Glucometer Results

2018

2017

  December 2017: Ongoing Debate Texting Medical Orders
November: Dangerous IV Push Medication Practices November 2017: Dangerous Injection Practices
October 2018: Tracheostomy Balloon Port October 2017: Medication Safety Assessment
September 2018: Errors in Clinical Education September 2017: Heparin Induced Thrombocytopenia
August 2018: Smart Pump Low Concentration August 2017: Insulin Syringe Issues
July 2018: Ellipta July 2017: Texting and Patient Management
June 2018: Rituxan Subcutaneous vs IV June 2017: Verbal Order Errors
May 2018: Nebulized Medications May 2017: Unsafe Infusions & Injection Practices
April 2018: Surgical Fires April 2017: Generic Medication Names
March 2018: Treating Hyperkalemia With Insulin March 2017: Medication Errors at Home
February 2018: Barcode Errors February 2017: Errors in Irrigation
January 2018: Smartpump Miscommunication January 2017: Use Technology Wisely
  
 

More Nursing News Headlines (Pharmacy)...

Powered by